Hail, Hempstead
- When
- April 10, 2:50 PM CST
- Where
- Hempstead County, 1.72 mi W of Tokio
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.000, -93.780
Hail fell 6 miles northeast of Nashville, Arkansas.
A slightly unstable atmosphere, combined with a backdoor cold front and a weak disturbance aloft to produce scattered showers and thunderstorms across Southwest Arkansas into Northwest Louisiana. This activity produced some large hail with a few of the storms as they moved southeast during the late afternoon into the late evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A slightly unstable atmosphere, combined with a backdoor cold front and a weak disturbance aloft to produce scattered showers and thunderstorms across Southwest Arkansas into Northwest Louisiana. This activity produced some large hail with a few of the storms as they moved southeast during the late afternoon into the late evening hours. Across Northwest Louisiana...this activity persisted into the predawn hours of April 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 10, 9:31 AM CST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1031 AM CDT TUE APR 10 2012 .DISCUSSION... NO CHANGES NEEDED FROM PREVIOUS FORECAST...TEMPERATURES LOOK ON TARGET RUNNING A FEW DEGREES WARMER THAN 24 HOURS AGO AT THIS TIME AT MOST LOCATIONS. /19/ && .AVIATION... VFR CONDITIONS OCCURRING AREA WIDE. BRIEFLY LOWER CONDITIONS POSSIBLE IN ISOLATED SHOWERS AND THUNDERSTORMS...THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. SURFACE WIND MOSTLY WEST TO SOUTHWEST 10 KTS OR LESS EARLY IN THE UPCOMING 24 TAF PERIOD BUT A COLD FRONT WILL BACKDOOR ITSELF INTO THE REGION THIS EVENING. THE FRONT SHOULD BE LOCATED WEST TO EAST NEAR THE I-20 CORRIDOR BY 12Z WED. EXPECT WINDS FROM THE NORTHEAST BEHIND THE FRONTAL BOUNDARY OVERNIGHT TONIGHT INTO EARLY WEDNESDAY MORNING. /14/ && .PREV DISCUSSION... /ISSUED 451 AM CDT TUE APR 10 2012/ DISCUSSION... BLOCKING PATTERN WELL ESTABLISHED WITH THE AXIS OF THE UPPER RIDGE OVER THE ROCKIES. THE WHOLE BLOCK WILL GRADUALLY SHIFT EWD THIS WEEK BEFORE FINALLY BREAKING DOWN LATE THIS WEEK AND INTO THE WEEKEND. NWLY FLOW ALOFT WILL PROVIDE CONTINUED CHANCES FOR TSTMS OVER THE NEXT SEVERAL DAYS. WEAK DISTURBANCES IN THE UPPER FLOW ARE EXPECTED TO HELP DEVELOP CONVECTION OVER OK WHICH SHOULD TRACK TOWARDS THE AREA. QUESTIONS STILL REMAIN OVER HOW ORGANIZED OR HOW LONG-LIVED ANY OF THESE COMPLEXES WILL BE AND IF THEY CAN REACH ANY PART OF THE CWA. THE MOST LIKELY SCENARIO IS FOR REMNANT OUTFLOW BOUNDARIES TO PUSH SOUTH INTO THE AREA WHICH COULD PROVIDE A FOCUS FOR CONVECTIVE INITIATION. SHEAR PROFILES ARE RELATIVELY WEAK BUT TSTM CLUSTERS THAT CAN ORGANIZE MAY PRODUCE DAMAGING WINDS. SITUATION IS FURTHER COMPLICATED BY A WEAK BACK DOOR COLD FRONT THAT WILL APPROACH EARLY WED MORNING. BEST CHANCES FOR TSTMS APPEAR TO BE ACROSS THE NE TWO-THIRDS OF THE CWA. UNCERTAINTY IN THE POP FCST ALSO EXTENDS TO THE TEMP FCST. SAME GENERAL SCENARIO WILL CONTINUE THROUGH THE END OF THE WEEK BUT PRECIP CHANCES SHOULD BE ON THE DECREASE THURSDAY AND FRIDAY AS THE AXIS OF THE UPPER RIDGE BEGINS TO MOVE OVER THE CWA. DURING THE WEEKEND...TYPICAL MID SPRING WEATHER RETURNS. UPPER RIDGE WILL SHIFT OVER THE EAST COAST WHILE A LARGE UPPER TROUGH DIGS INTO THE SRN ROCKIES. GULF OF MEXICO SHOULD BE WIDE OPEN AND MOISTURE SHOULD BE INCREASING DRAMATICALLY. THIS SHOULD SET THE STAGE FOR ANOTHER SIGNIFICANT ROUND OF TSTMS LATE IN THE WEEKEND AND/OR EARLY NEXT WEEK. /09/ AVIATION... HIGH CLOUDS PLENTIFUL THIS MORNING AS WEAK DISTURBANCES TRYING TO MOVE OUR DIRECTION FROM THE NORTHWEST. SOME OF THIS IS CIRRUS BLOWOFF FROM CONVECTION TO OUR NORTHWEST. WITH A WEAKER LOW LEVEL JET ACROSS NE TX THIS MORNING...CONVECTION IS HAVING A DIFFICULT TIME HOLDING TOGETHER NORTH AND EAST OF THE DFW METROPLEX. WE ARE SEEING SOME 5-8KFT MOISTURE ACROSS NE TX HOWEVER AS OF 07Z. EXPECTING VFR CONDITIONS TO PREVAIL THROUGHOUT THE DAY ACROSS ALL TERMINAL LOCATIONS. LOW CHANCE POPS IN THE FORECAST COULD RESULT IN A VERY BRIEF WINDOW OF MVFR CEILINGS/VSBYS...ESPECIALLY WITH DAYTIME HEATING NEAR AND ALONG THE I-20 CORRIDOR BUT THIS MENTION IS TOO LIMITED TO BE INCLUDED IN THE 12Z TAF PACKAGE. A COLD FRONT WILL BACKDOOR ITSELF INTO THE REGION LATE TONIGHT AND SHOULD BE LOCATED WEST TO EAST NEAR THE I-20 CORRIDOR BY 12Z WED. EXPECT WINDS FROM THE NE BEHIND THE FRONTAL BOUNDARY OVERNIGHT TONIGHT INTO EARLY WED MORNING. /13/ && .PRELIMINARY POINT TEMPS/POPS... SHV 82 59 75 54 76 / 30 30 30 10 10 MLU 81 57 71 50 73 / 30 30 30 10 10 DEQ 77 56 70 49 71 / 30 30 30 10 20 TXK 77 56 72 51 71 / 30 30 30 10 20 ELD 77 54 70 49 72 / 30 30 30 10 10 TYR 83 60 78 58 76 / 20 30 30 20 10 GGG 83 60 79 56 77 / 20 30 30 10 10 LFK 85 60 83 60 79 / 20 20 20 20 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 06/19/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1154 AM CDT TUE APR 10 2012 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-111100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1154 AM CDT TUE APR 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT WITH THE PASSAGE OF A WEAK COLD FRONT. NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR MUCH OF THIS WEEK AND THROUGH THE WEEKEND...ESPECIALLY NORTH OF INTERSTATE 30. A MORE SIGNIFICANT THREAT OF THUNDERSTORMS AND POTENTIALLY HEAVY RAINFALL WILL BE POSSIBLE INTO THE FIRST HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 19/06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
213 PM CDT TUE APR 10 2012
LAZ019-021-022-102000-
CALDWELL-LA SALLE-WINN-
213 PM CDT TUE APR 10 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTH CENTRAL LOUISIANA...
LA SALLE...CALDWELL AND WINN...
INCLUDING THE FOLLOWING LOCATIONS...
JENA...MIDWAY AND OLLA...
AT 211 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES WEST OF OLLA...OR 14 MILES
EAST OF WINNFIELD...MOVING SOUTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
VIIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
329 PM CDT TUE APR 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 3 NW JENA 31.72N 92.16W
04/10/2012 E0.75 INCH LA SALLE LA LAW ENFORCEMENT
&&
20SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT TUE APR 10 2012
LAZ019-020-102115-
GRANT-WINN-
330 PM CDT TUE APR 10 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTH CENTRAL LOUISIANA...
GRANT AND WINN...
INCLUDING THE FOLLOWING LOCATIONS...
WINNFIELD...
AT 327 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES EAST OF WINNFIELD...MOVING
SOUTH AT 15 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
VIIThe Western Arkansas radar (KSRX), 153 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
10 hail. Local standard time, as filed.
Hail fell 6 miles northeast of Nashville, Arkansas.
Dime to penny size hail falling on Mount Pleasant Road north of Nashville, Arkansas.
Quarter size hail fell between Nashville and Mineral Springs, Arkansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364841, 364842, 364843, 364845, 364844, 364846, 364847, 364848, 364849, 364850.